New York, 2024

Damaging Winds in New York, June 21, 2024

June 21, 2024 · NWS BUF · 5 events in 1 county or zone

A frontal boundary dropping south across the forecast area caused severe thunderstorms to develop as it was draped over the Northern Finger Lakes. Increase surface CAPE and DCAPE increased the potential for strong wind gusts within storms that developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A frontal boundary dropping south across the forecast area caused severe thunderstorms to develop as it was draped over the Northern Finger Lakes. Increase surface CAPE and DCAPE increased the potential for strong wind gusts within storms that developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 21, 12:45 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 21, 12:45 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
145 PM EDT Fri Jun 21 2024

.SYNOPSIS...
While it will still be uncomfortably warm and humid through this
weekend, a frontal boundary oscillating back and forth over our
region will support enough cloud cover and some thunderstorm
activity to suppress the dangerously high heat indices.
Unfortunately, the daily thunderstorms will carry the risk of
torrential downpours and even severe weather. Notably cooler and
more comfortable conditions can then be expected next week,
especially during the latter half.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
This morning convective activity is focused along and north of a
surface frontal boundary that is draped across Lake Ontario and
points eastward. Convection, along an instability boundary, is
occurring across Jefferson and Oswego County, drifting towards Lewis.
MUCAPE of 1K J/KG is only expected to increase through the morning
hours and as convection deepens, don't see a lot of dry air
entrainment aloft, maintaining the potential for these heavy
downpours into the afternoon hours. With the slow movement, and
moist lower atmosphere (PWATS 1.71 inches on the Buffalo 12Z
sounding this morning), heavy downpours of rain are likely within
any convection through the afternoon, that will likely become
focused towards southern regions as this frontal boundary sags
southward.

While there will be some measure of showers and thunderstorms with
this boundary, overall coverage appears to be limited right now.
That said...have placed the best coverage for the afternoon (higher
PoPs > 50%) across the S. Tier (closer to the NY/PA line) and into
the Genesee Valley/western Finger Lakes region. This is supported by
most Hi-res guidance. It is also highlighted by SPC with a MRGL risk
for severe storms. We should see most of the activity today occur
with peak heating. Highs today (a few degrees cooler) will be found
in the 80s to near 90F in spots.

Tonight...most convection should slowly wane with the loss of
daytime heating. The weak east to west frontal boundary to our south
is also advertised to return back north as a warm front. We
could see a few showers or even a thunderstorm as it returns.
Otherwise...mild and muggy night with lows in the 60s to low
70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
An upper level trough will begin to dive across the upper Midwest
Saturday night, causing associated low pressure to strengthen across
the central Great Lakes and lift the warm front north of the region.
This will place the area beneath the warm sector, supporting ample
warm moist air advection. Overall the chances for showers and
thunderstorms will continue throughout Saturday night, with the best
likelihood for activity lying across the North Country due to its
close proximity to the front.

The now (roughly) 995mb surface low and associated trough will track
to the north of the area and result in a windy day Sunday, given the
850mb winds ramp up to nearly 45 knots. Overall this will support
the passage of a strong cold front across the area, likely producing
thunderstorms with its passage. Organized convection featuring
damaging winds will also be possible due to the ample wind shear
across the region. With this cold frontal passage, the arrival time
will play an important role with convection. There still are
significant differences in model guidance timing the frontal passage
and strength of the low. SPC has a portion of our area in a marginal
risk for severe weather. Even without thunderstorms, it will be a
windy day with wind gusts across the Niagara Frontier around 45 mph.

The cold front will then slide to the east of the area Sunday night,
supporting lingering showers and thunderstorms to taper off from
west to east.

The potent shortwave trough aloft will move across New England Monday
and bring increasing chances for showers and a few thunderstorms
across the North Country with lower chances elsewhere. After such a
warm and humid week, it will be notably cooler and drier Monday with
highs in the 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An upper level trough over New England Monday night will shift into
the Canadian Maritimes by Tuesday, allowing a progressive mid-level
ridge to briefly become established across the eastern Great Lakes.
An attendant area of surface high pressure shifting southeast across
the Appalachians to the Mid-Atlantic coast will provide the forecast
area with a period of rain-free weather, while giving temperatures
an upwards nudge back into the low and mid 80s by Tuesday afternoon.

Shower and thunderstorm chances return from west to east late
Tuesday evening and through Tuesday night as the mid-level ridge
moves east, causing a warm front to lift out of the Ohio Valley and
into WNY. Confidence is low in timing and coverage of
showers/thunderstorms associated with this front as long range
guidance is in poor agreement on the evolution of a shortwave
expected to slide east across Southern Ontario and the Great Lakes
during this same timeframe. Greater chances for showers and
thunderstorms will arrive Wednesday as a ~982mb surface low tracks
across northern Quebec, sending its elongated cold front through the
Northeast. While timing of this front and its associated prefrontal
trough remain in question and thus lend lower confidence in how
convection will ultimately unfold Wednesday...The system is expected
to tap into a deeper plume of GOMEX-based moisture with PWATs
potentially climbing to near 2" as it approaches. Thus, any storms
that develop and move through the region should have the potential
to bring locally heavy rains.

The primary cold front should move through the region Wednesday
night, with increasing subsidence and a drier airmass allowing
shower/thunderstorm chances to decrease from west to east in its
wake. As much of the Northeast sits within the post-frontal airmass,
temperatures will be notably cooler Thursday and Thursday night,
with highs in the low/mid 70s and lows in the 50s and upper 40s
respectively. Dry weather should then last through the end of the
week with moderating temperatures as surface high pressure moves
over and east of the region.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR across all terminals this morning. A weak frontal boundary will
sag south through the region today and potentially support some
showers and thunderstorms. This will mainly be the case for areas
south of Buffalo and Rochester during the midday and afternoon.

Tonight...mainly VFR but there may be some fog/low status across the
S. Tier at KJHW. Low confidence, so didn't include it in the TAF.

Outlook...

Saturday...Mainly VFR. A chance for afternoon and evening
thunderstorms inland from the lakes.
Sunday...VFR/MVFR. Showers and thunderstorms likely.
Monday...Mainly VFR. A chance for afternoon and evening
thunderstorms inland from the lakes.
Tuesday...Mainly VFR conditions expected.

&&

.MARINE...
Light winds and minimal wave action is expected to continue across
the Lower lakes through Saturday. There will be a chance of afternoon
showers and thunderstorms which could produce gusty winds and higher
wave action each day.

A cold front will approach the region Sunday with increasing southwest
winds which may bring a period of SCAs to area lakes. Northerly
flow behind the front will then bring continued choppy conditions
to the lakes through Monday. High pressure builds in late Monday with
diminishing winds and waves for Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/RSH
NEAR TERM...AR/Thomas
SHORT TERM...Apffel
LONG TERM...PP
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Jun 21, 3:38 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
438 AM EDT Fri Jun 21 2024

NYZ012>014-019>021-085-220845-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
438 AM EDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms will be possible
today. Any storms that do develop will be capable of producing
damaging winds and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>008-010-011-220845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
438 AM EDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

An isolated shower and thunderstorm will be possible today. Any
storms that do develop will be capable of producing damaging winds
and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-220845-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
438 AM EDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

An isolated shower and thunderstorm will be possible today. Any
storms that do develop will be capable of producing strong gust
winds and higher wave action.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-220845-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
438 AM EDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

An isolated shower and thunderstorm will be possible today. Any
storms that do develop will be capable of producing strong gust
winds and higher wave action.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Special weather statement, Jun 21, 12:54 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
154 PM EDT Fri Jun 21 2024

NYZ012>014-019>021-212000-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Including the cities of Warsaw, Geneseo, Canandaigua, Jamestown,
Olean, and Wellsville
154 PM EDT Fri Jun 21 2024

...Strong Thunderstorms Possible This Afternoon...

Showers and thunderstorms are expected this afternoon for the
Western Southern Tier, Upper Genesee Valley and the Northern
Finger Lakes. Some of the showers and thunderstorms will be
capable of producing heavy downpours, gusty winds to 40 MPH, small
hail and frequent lightning. There is a Marginal Risk for severe
thunderstorms today in these areas as well, and an isolated severe
thunderstorm can't be ruled out.

SW

The radar

The Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ontario

When
June 21, 1:10 PM EST
Where
Ontario County, 3 mi ESE of Honeoye
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.763, -77.465

Tree downed on a power line, and power line was then smoking.

Thunderstorm Wind, Ontario

When
June 21, 1:33 PM EST
Where
Ontario County, 0.86 mi SE of Cottage City
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.810, -77.260

Tree leaning on wires due to thunderstorm winds.

Thunderstorm Wind, Ontario

When
June 21, 4:08 PM EST
Where
Ontario County, 1 mi S of Bristol
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.836, -77.430

Tree downed onto property which caused a meter to be ripped from a home.

Thunderstorm Wind, Ontario

When
June 21, 4:08 PM EST
Where
Ontario County, 0.51 mi W of Vincent
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.830, -77.410

A few reports of wires downed near County Route 20A between Elm Tree Road and the Bristol Valley Mobil Park.

Thunderstorm Wind, Ontario

When
June 21, 4:15 PM EST
Where
Ontario County, 1.11 mi S of Five Pts
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.934, -76.978

Tress downed on wires near the intersection of Cross road and State Route 14.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192958, 1192959, 1192961, 1192963, 1192965.